Unsteady Pupils Associated w/these Meds?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Unsteady Pupils Associated w/these Meds?

I am dx'd with BPII and BPD.  I currently take 20 mgs Celexa (since Dec/05), 300mgs Wellbutrin SR (since spring 2000), 1.5mgs Risperdal M-Tabs (on and off since Jan 2000) and 1250mgs Epival (Depakote) (since...?  8 years ago). 

I have had regular eye exams every two years or so with slight changes in RX glasses.  Have had problems with right eye turning outwards sometimes and occasional double vision.  Optomatrist says I have weak eye muscles..but...he also noted "unsteady pupils" which he indicated could be my med side effect or a neurological problem.  This is the first time that it was detected so I am on a list to see an opthmalogist (which might take a while I'm told) to do a neuro exam.  

In your opinion, could the unsteady pupils problem be associated with my meds?

Thanks for your input.


Dear Sharon -- 
Hmm, that's going to be tough. There are several ways one could cook up an explanation for "unsteady pupils" and relate it to one or more of these medications. The problem with unusual possible side effects like this is that even if you find it on a list of medication side effects somewhere, there's no guarantee that explains the symptom. Of course we usually go back and try to figure out when the side effect showed up, to see if we can relate it to when a particular medication was started (or perhaps when another one was started that might somehow have interacted, e.g. if risperidone was added after Epival (valproate; Depakote in the U.S.), as there is a minor interaction there where the latter's blood levels can go up some)(I ran those four medications on a
nifty interaction site and this is the only interaction that came up). And of course that's why you mentioned the time frames for valproate and risperidone, suggesting that they don't seem to be the obvious candidates for this problem. 

So, what happens if no such logic identifies a likely culprit is that to really know that none of the medications is causing this, you have to go off them (NOT on your own, of course, particularly with this kind of collection; your doctor has to be very directly involved at such a stage), usually with a cautious taper hoping you'll get a clue as you go down without going all the way off, and starting with the most likely culprit (risperidone and valproate perhaps leading that list, as they have more side effects like this, occasionally, e.g. valproate can commonly cause blurry vision at higher blood levels -- so it would probably be worth finding out what your valproate blood level is). Not very helpful, I fear. Be careful with your process here, working closely with your doctor. Good luck with that. 

Dr. Phelps


Published May, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?